Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 262, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 14, 2005, 10:28 PM CDT for Chautauqua County, Elk County, Montgomery County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2005, 10:28 PM CDT (03:28 UTC)
- Expired
- Sep 14, 2005, 11:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Chautauqua County, KS, Elk County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 121 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 10:45 PM CDT | HAIL 1 | Sedan, KS | QUARTER-SIZED HAIL REPORTED ALONG HIGHWAY 99 FROM OKLAHOMA BORDER TO SEDAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1636 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 150328
SVRICT
KSC019-049-125-150415-
/O.NEW.KICT.SV.W.0262.050915T0328Z-050915T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1028 PM CDT WED SEP 14 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS.
SOUTHEASTERN ELK COUNTY IN SOUTHEAST KANSAS.
CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.
* UNTIL 1115 PM CDT.
* AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES WEST OF CHAUTAUQUA...OR ABOUT 38 MILES
WEST OF COFFEYVILLE...MOVING NORTHEAST AT 50 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BOLTON...CANEY...CHAUTAUQUA...ELK CITY...HALE...HAVANA...NIOTAZE...
PERU...SEDAN...TYRO
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
WINDS UP TO 60 MILES AN HOUR...
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
LAT...LON 3700 9651 3700 9634 3700 9580 3737 9580
3737 9601 3729 9622
$$
KLEINSASSER3 follow-up statements
000
WWUS53 KICT 150343
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1043 PM CDT WED SEP 14 2005
KSC019-049-125-150415-
/O.CON.KICT.SV.W.0262.000000T0000Z-050915T0415Z/
CHAUTAUQUA KS-ELK KS-MONTGOMERY KS-
1043 PM CDT WED SEP 14 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN MONTGOMERY...
SOUTHEASTERN ELK AND CHAUTAUQUA COUNTIES UNTIL 1115 PM CDT...
AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED
NEAR PERU...OR 27 MILES WEST OF COFFEYVILLE...AND MOVING NORTHEAST AT
50 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR ELK CITY BY 1105 PM CDT.
THE TOWNS OF NIOTAZE AND HALE ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS
LAT...LON 3700 9651 3700 9634 3700 9580 3737 9580
3737 9601 3729 9622
$$
ES000
WWUS53 KICT 150402
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1100 PM CDT WED SEP 14 2005
KSC019-049-125-150415-
/O.CON.KICT.SV.W.0262.000000T0000Z-050915T0415Z/
CHAUTAUQUA KS-ELK KS-MONTGOMERY KS-
1100 PM CDT WED SEP 14 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN MONTGOMERY...
SOUTHEASTERN ELK AND CHAUTAUQUA COUNTIES UNTIL 1115 PM CDT...
AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED 6
MILES SOUTH OF ELK CITY...OR 18 MILES NORTHWEST OF COFFEYVILLE...AND
MOVING NORTHEAST AT 50 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
CHAUTAUQUA...SOUTHEASTERN ELK AND WESTERN MONTGOMERY COUNTIES...
INCLUDING THE TOWN OF BOLTON.
THIS IS A DANGEROUS THUNDERSTORM IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND CLOUD TO GROUND
LIGHTNING THAT IS FREQUENT AND DANGEROUS. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.
LAT...LON 3700 9651 3700 9634 3700 9580 3737 9580
3737 9601 3729 9622
$$
ES000
WWUS53 KICT 150412
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1112 PM CDT WED SEP 14 2005
KSC019-049-125-150422-
/O.EXP.KICT.SV.W.0262.000000T0000Z-050915T0415Z/
CHAUTAUQUA KS-ELK KS-MONTGOMERY KS-
1112 PM CDT WED SEP 14 2005
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MONTGOMERY...
SOUTHEASTERN ELK AND CHAUTAUQUA COUNTIES HAS BEEN ALLOWED TO
EXPIRE...
AT 1108 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 3700 9651 3700 9634 3700 9580 3737 9580
3737 9601 3729 9622
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:38 PM CDT, 50 minutes earlier.
Area forecast discussion, Sep 14, 9:38 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 938 PM CDT WED SEP 14 2005 .UPDATE... TONIGHT: INCREASING DEEP LAYER ISENTROPIC LIFT (ESPECIALLY IN 300-310K LAYER) IN RESPONSE TO APPROACHING UPSTAIRS TROF PLAYING VITAL ROLES IN THE INCREASED SHRA/TS THAT ARE SPREADING E/NE FROM NW KS ACROSS NC KS AS EVENING PROGRESSES. PER THIS REASONING HAVE PRESSED MUCH HARDER ON POP THROTTLE ACROSS CENTRAL KS WHERE POPS HAVE BEEN INCREASED TO 50-60%. REST OF FORECAST APPEARS ON TRACK IN MOST RESPECTS (ESPECIALLY FROM SHRA/TS STANDPOINT) AS SFC-850MB THETA-E ADVECTION INCREASES OVER SC/SE KS AS 850-MB WARM FRONT GRADUALLY LIFTS ACROSS OK/KS BORDER TO SERVE AS FOCUS FOR PRONOUNCED MOIST CONVERGENT AXIS. DEEP LAYER SHEAR VERY IMPRESSIVE OVER NR OK & SRN KS AS DEPICTED BY AREA PROFILERS, SO DESPITE MODEST INSTABILITY, A FEW CELLS MAY PRODUCE SOME HAIL TO AROUND 3/4 INCH. CURRENT HWO HAS THIS FACET HANDLED WELL SO NO UPDATE REQUIRED FOR THIS LATTER PRODUCT. && ES .PREV DISCUSSION... /ISSUED 341 PM CDT WED SEP 14 2005/ DISCUSSION... MAIN FORECAST CONCERNS ARE POTENTIAL FOR THUNDERSTORMS/HEAVY RAIN POTENTIAL TONIGHT INTO THURSDAY. TONIGHT-THURSDAY: WATER VAPOR IMAGERY THIS AFTERNOON REVEALS A STRONG SHORTWAVE TROF MOVING INTO COLORADO AND NEW MEXICO. NEARLY STATIONARY FRONT EXTENDS FROM SOUTHERN MISSOURI ACROSS NORTHEAST OKLAHOMA TO A LOW PRESSURE AREA SOUTHWEST OF WICHITA FALLS, TEXAS. THE STRONG SHORTWAVE TROF WILL EJECT OUT ACROSS KANSAS/OKLAHOMA TONIGHT INTO THURSDAY. AS THIS HAPPENS, MOISTURE CONVERGENCE SHOULD INCREASE ALONG THE TRAILING 850 FRONT FROM NORTHERN OKLAHOMA THROUGH SOUTHEAST KS INTO SOUTHERN MISSOURI. ANTICIPATING AN MCS OR TWO TO DEVELOP TONIGHT CLOSER TO THE SURFACE FRONT IN OKLAHOMA WHERE STRONGER INSTABILITY WILL RESIDE. IN ADDITION, HEAVY RAIN POTENTIAL SHOULD EXIST IN RIGHT-REAR QUAD OF 110 KT UPPER JET STREAK, WHICH SHOULD BE FROM SOUTHERN AND EASTERN OKLAHOMA INTO SOUTHERN MISSOURI AND ARKANSAS, OR JUST TO THE SOUTHEAST OF SOUTHEASTERN KS. THEREFORE NOT PLANNING ANY FLOOD WATCHES IN OUR FORECAST AREA AT THIS TIME. SCATTERED SHOWERS/T-STORMS SHOULD DEVELOP OVER SOUTH CENTRAL/SOUTHEAST KS THIS EVENING, WITH COVERAGE LIKELY INCREASING OVERNIGHT INTO THURSDAY MORNING ESPECIALLY IN SOUTHEAST KS. PROGGED SHOWALTERS ONLY RUNNING MINUS 1 TO MINUS 2 IN OUR SOUTHERN COUNTIES TONIGHT INTO THURSDAY, HOWEVER SOMETIMES THE MODELS CAN UNDERPLAY ELEVATED INSTABILITY. A FEW STORMS NEAR THE OKLAHOMA BORDER COULD CONTAIN PENNY TO NICKEL SIZED HAIL. OTHERWISE, PRECIPITATION CHANCES AND CLOUD COVER SHOULD DECREASE FROM WEST TO EAST IN OUR FORECAST AREA THURSDAY INTO EARLY THURSDAY EVENING, AS ISENTROPIC DOWNGLIDE SETS IN BEHIND DEPARTING UPPER TROF. COOLEST HIGHS (MID 70S) SLATED FOR SOUTHEAST KS WHERE CLOUDS/PRECIPITATION WILL LINGER, WITH NEAR 80 LIKELY FOR CENTRAL KS. THURSDAY NIGHT-FRIDAY: A NEW UPPER TROF WILL DIG INTO THE SOUTHWEST WITH SHORTWAVE RIDGING DEVELOPING OVER KANSAS. AS SURFACE HIGH BUILDS IN THURSDAY NIGHT, THE ETA/GFS SOUNDINGS SHOW FOG POTENTIAL LATE THURSDAY NIGHT INTO FRIDAY MORNING, ESPECIALLY FOR AREAS THAT RECEIVE RAIN TONIGHT. NO SIGNIFICANT CHANGES IN THINKING FOR FRIDAY - SEASONAL HIGHS WITH SKIES BECOMING MOSTLY SUNNY. FRIDAY NIGHT-SATURDAY: GFS AND NAM REMAIN CONSISTENT IN SHOWING A SHORTWAVE EJECTING OUT ACROSS THE CENTRAL PLAINS FROM THE UPPER TROF IN SOUTHWEST. A 45 KT LOW-LEVEL JET WILL DEVELOP FRIDAY NIGHT FROM WEST TEXAS INTO CENTRAL KANSAS. THIS WILL ALLOW FOR STRONG 850 MB MOISTURE ADVECTION ALONG WITH ISENTROPIC LIFT ON THE 310K SURFACE INTO CENTRAL AND SOUTH CENTRAL KS. CURRENT SLIGHT CHANCE POPS REASONABLE FOR FRIDAY NIGHT AND EXTENDED INTO SATURDAY MORNING. AS LOW-LEVEL JET VEERS OUT SATURDAY MORNING, NOT OUT OF THE QUESTION THAT SOME OF THE ELEVATED CONVECTION COULD MAKE IT INTO SOUTHEAST KS. AS LONG AS REMNANT CLOUD COVER IS NOT A PROBLEM, CURRENT FORECAST HIGHS (UPPER 80S/LOWER 90S) LOOKS GOOD. NEXT UPPER TROF WILL BE DIGGING INTO THE SOUTHWEST/GREAT BASIN ON SATURDAY. SUNDAY-MONDAY: MEDIUM RANGE MODELS SHOWING SUBSTANTIAL DIFFERENCES IN HOW THE UPPER TROF OVER THE SOUTHWEST WILL EVOLVE OVER TIME. NCEP FAVORED THE 06Z GFS WHICH BROUGHT A COLD FRONT SOUTHWARD INTO CENTRAL KS ON SUNDAY WHERE THE BOUNDARY STALLS INTO MONDAY. UTILIZING THE 06Z GFS, WILL CARRY A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN CENTRAL/SOUTH CENTRAL KS SUNDAY INTO MONDAY. HOWEVER, BASED ON THE GFS ENSEMBLE DATA, THE ENSEMBLE 576 DAM HEIGHT CONTOURS ARE ALL OVER THE PLACE BY MONDAY AND BEYOND, WHICH INDICATES A HIGH DEGREE OF UNCERTAINTY IN THE PATTERN. SO OUR FORECAST CONFIDENCE BECOMES LOW FROM SUNDAY AND BEYOND. TUESDAY-WEDNESDAY: AGAIN, MEDIUM RANGE MODELS ALL OVER THE PLACE WITH THE UPPER PATTERN. IN ADDITION, THE GFS ENSEMBLE HEIGHT DATA SHOWS A VERY HIGH STANDARD DEVIATION, WHICH TELLS ME THE MODEL IS CLUELESS AND USELESS. THEREFORE, BEST BET IS TO TREND CURRENT FORECAST FOR TUESDAY TOWARD CLIMATOLOGY ON WEDNESDAY AND WILL NOT ADD ANY PRECIPITATION CHANCES AT THIS TIME. CARUSO && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 59 79 58 84 / 50 30 10 10 HUTCHINSON 58 80 57 84 / 40 30 10 10 NEWTON 58 79 56 83 / 50 30 10 10 ELDORADO 60 78 56 84 / 50 40 10 10 WINFIELD-KWLD 62 80 57 84 / 60 40 20 10 RUSSELL 55 82 56 85 / 30 10 5 10 GREAT BEND 56 83 57 85 / 30 10 5 10 SALINA 58 82 56 84 / 30 20 5 10 MCPHERSON 57 80 57 83 / 40 30 10 10 COFFEYVILLE 63 77 56 84 / 70 70 30 10 CHANUTE 61 75 56 82 / 60 70 20 10 IOLA 61 76 55 81 / 50 60 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 14, 4:10 PM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 410 PM CDT WED SEP 14 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 410 PM CDT WED SEP 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. A FEW OF THE STORMS COULD BE STRONG WITH HAIL UP TO NICKEL SIZE AND 50 MPH WINDS, MAINLY FOR THOSE COUNTIES NEAR THE OKLAHOMA BORDER. LOCALLY HEAVY RAINFALL IS POSSIBLE IN SOUTHEASTERN KANSAS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THURSDAY FOR SOUTH CENTRAL AND SOUTHEAST KANSAS, ALTHOUGH CHANCES WILL END FROM WEST TO EAST DURING THE DAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE, HOWEVER, LOCALLY HEAVY RAINFALL IS POSSIBLE IN SOUTHEAST KANSAS. THERE WILL BE ADDITIONAL CHANCES FOR STORMS FRIDAY NIGHT INTO SATURDAY MORNING, AND THEN AGAIN SUNDAY THROUGH MONDAY. AT THIS TIME IT IS TOO EARLY TO SPECULATE ON THE SEVERITY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED/LAWSON/JMC
In the hours before
Special weather statement, Sep 14, 10:23 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1023 PM CDT WED SEP 14 2005 KSZ094-098-099-150415- CHAUTAUQUA-ELK-MONTGOMERY- 1023 PM CDT WED SEP 14 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA...SOUTHEAST ELK AND WESTERN MONTGOMERY COUNTIES... AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ELGIN...OR 38 MILES EAST OF ARKANSAS CITY...AND MOVING NORTHEAST AT 50 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN...WHICH MAY CAUSE LOCALIZED FLOODING. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 11:16 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.